Texas, 2022

Flash Flood and Heavy Rain in Texas, August 20, 2022

August 20, 2022 · NWS EPZ · 2 events in 1 county or zone

Monsoonal moisture remained over far west Texas as a weak upper trough was lifting out of southern Arizona. Slow moving thunderstorms over parts of El Paso county produced heavy rain in excess of 2 inches and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoonal moisture remained over far west Texas as a weak upper trough was lifting out of southern Arizona. Slow moving thunderstorms over parts of El Paso county produced heavy rain in excess of 2 inches and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 19, 10:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 19, 10:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1159 PM MDT Fri Aug 19 2022

.AVIATION...06Z TAF CYCLE
Current radar shows bands of showers and thunderstorms near KELP
and KTCS mainly. Chance for SHRA and TSRA through 12Z, most
likely at KELP/KTCS, then to a slightly lesser extent KLRU and
KDMN. Prevailing MVFR at all sites, with potential for occasional
IFR VIS in developing +TSRA. RA/SHRA linger after 12Z, potentially
with embedded TSRA, and CIGS 1000 to 3000 ft. Another round of
TSRA possible Saturday afternoon after 19Z, and so VCTS included
at all sites.

&&

.PREV DISCUSSION...601 PM MDT Fri Aug 19 2022...

.AVIATION...Chance for TSRA through the rest of this evening and early
overnight, bcmg NUM and widespread AOB 06Z and after. Expect
+TSRA, lowering CIGS, BKN010-030, and VIS 3SM or less. Winds east
AOB 10KTs, but VRB15G30KTs in TSRA. Scattered RA with embedded TSRA
and potential MVFR CIGS continue into much of the rest of the
morning hours, then another round of predominantly TSRA across
terminals after 18Z on Saturday.

&&

.PREV DISCUSSION...234 PM MDT Fri Aug 19 2022...

.SYNOPSIS...
Heavy rain and flooding will be a threat through at least Sunday
morning as deep moisture from the tropical remnants that moved
through midweek return. The heaviest rains are expected north and
west, but due to recent heavy rains, all areas will be susceptible
to flooding. Drier air slowly moves in through the work week but
storm chances, although less than this weekend, will continue each
day. Temperatures will start out much below normal but warm back
to near normal by weeks end.

&&

.SHORT TERM...Tonight and Saturday...
The residual abundant moisture brought in by the passing tropical
wave several days ago, remains in place over the region as deep
southerly flow over our region keeps it spinning over. That
cyclonic feature has slowly churned west, and is not situated over
northern Sonora. Currently low pressure is dropping in from Great
Basin, to arrive from the NW over the Four Corners region late
tonight. This feature will help to induce the old low to our SW to
move back our way, spinning more moisture and dynamic up over the
heart of our CWFA late this evening and overnight. As the upper
trough nears towards the morning hours we should see that
feature's dynamics begin to increase shower and storm development
over the Gila, and northern zones across Sierra and into Otero
counties through the early morning hours.

Models show the hours between midnight and late afternoon Saturday
as the as the bullseye for the most widespread and heaviest rain
across our CWFA. On the low end we have 0.75 to 0.90" of rain over
the Bootheel and parts of the SW Deserts. Most of the rest of our
forecast area has at least 1.5" with 2-3" forecast over our northern
and eastern lowland zones, and our mountain zones. Over time the
models have migrated the footprint of the heaviest expected rain to
the eastern areas.

Through the Saturday daytime period the upper trough will be
translating east. As the associated dynamics begins to focus over
the NE area of our CWFA, we expect diminishing precipitation
coverage and intensity over our SW zones. With the abundant clouds
in place temperatures will be well below normal with M70s to L80s.

&&

.LONG TERM...
(Saturday night through next Thursday)

For at least Sat night through at least Sun there will be some
influence from the upper trough which will be crossing the area in
the short term periods. Feature will be a little more subtle, but
likely still enough in a very moist environment to keep at least
scattered showers and some thunderstorms going. NBM pops were
pretty high, mainly in the 60%+ range which is much higher than
the MAV or MET, through Sunday which looks good given the
environment. Sunday morning lows will be in the 60s for the
lowlands with 50s in the mountains. Expect some afternoon clearing
Sunday which will allow highs to get into the upper 70s to mid
80s.

For the remainder of the period, there will be a transition to a
broad upper high building around the Four Corners region which
will slowly start to decrease the moisture available. GFS is more
aggressive with bringing in dry air with the northeast flow while
the EC is keeping a fair amount of moisture around through the
week. Even with the northeast flow, can usually trigger mountain
storms which move southwest through the late afternoon and
evening, so kept mention of storms through the week. Temperatures
will be warming up as well with highs over the lowlands
approaching 90 degrees by Wed/Thu. If the drier GFS verifies,
wouldn't be surprised to see highs in the lower to mid 90s.

&&

.FIRE WEATHER...
A quite moist weather pattern continue across all of the forecast
area, keeping fire weather concerns at a minimum. This weeks
tropical wave passage brought a fairly healthy round of scattered
rain to the region, and much more rain is expected today, tonight,
and Saturday. An upper trough will pass west to east across the
region and drag deeper tropical moisture over the region beginning
this evening. Much of the area will be heavy rain with broad-scale
totals near 0.75" and high-end amounts of 2-3" over the next 214 hrs.

With already saturated soils from a wet August (and past few days),
widespread flooding risks are expected. Burn scar areas will be even
more sensitive to these bands of heavy rain. Min RH through the
weekend is 50-70 percent with poor to good vent rates.

There will be some minor drying Sunday through mid-week, as the
system exits the region and drags some of the deeper moisture out.
However it will still be very monsoon-like with more than adequate
moisture to keep the region under a daily pattern of afternoon and
evening showers and storms, with elevated RH, and generally light to
moderate winds.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  80  65  84 /  90  80  80  60
Sierra Blanca           64  75  63  77 /  70  90  90  70
Las Cruces              67  78  63  82 / 100  90  80  60
Alamogordo              64  75  62  81 /  90 100  80  60
Cloudcroft              48  54  46  59 /  90 100  90  80
Truth or Consequences   64  73  61  80 / 100 100  70  60
Silver City             60  68  58  74 / 100 100  70  70
Deming                  65  77  62  80 /  90  90  80  70
Lordsburg               65  74  63  78 /  90  90  80  70
West El Paso Metro      68  79  64  83 /  90  80  80  60
Dell City               67  78  65  82 /  80  90  80  70
Fort Hancock            67  80  65  83 /  70  90  90  70
Loma Linda              62  72  60  76 /  90  90  90  70
Fabens                  67  80  65  82 /  90  80  80  70
Santa Teresa            66  78  63  81 /  90  80  80  60
White Sands HQ          67  77  65  81 /  90 100  80  70
Jornada Range           65  75  63  80 / 100 100  80  60
Hatch                   65  76  62  80 / 100 100  80  60
Columbus                66  78  63  79 /  90  80  80  60
Orogrande               65  75  63  79 /  90  90  80  60
Mayhill                 54  66  52  70 /  90 100  80  80
Mescalero               54  63  51  70 /  90 100  80  80
Timberon                51  63  50  68 /  90 100  90  80
Winston                 59  67  57  73 /  90 100  70  70
Hillsboro               62  74  60  78 /  90  90  70  70
Spaceport               64  74  61  79 / 100 100  80  60
Lake Roberts            57  67  54  76 /  90 100  70  70
Hurley                  62  74  60  79 / 100  90  70  70
Cliff                   61  74  57  80 /  90 100  70  70
Mule Creek              61  68  56  75 / 100 100  70  70
Faywood                 63  73  61  77 /  90 100  70  70
Animas                  64  75  62  78 /  80  80  80  80
Hachita                 64  74  61  77 /  80  80  80  70
Antelope Wells          62  75  61  77 /  80  80  80  70
Cloverdale              60  68  58  71 /  80  80  80  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late Saturday night for NMZ401>417.

TX...Flood Watch through late Saturday night for TXZ418>424.

&&

99/99/99
Hazardous weather outlook, Aug 19, 11:19 AM MST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1219 PM MDT Fri Aug 19 2022

NMZ401>417-TXZ418>424-201830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1219 PM MDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Deep, deep moisture will combine with moderate daytime instability
for isolated to scattered afternoon showers and thunderstorms. Wet
ground from recent rains and heavy rainfall will result in local
areas of flash flooding. This evening and overnight a disturbance
will move over the region allowing for increasing rainfall
coverage and intensity. This is expected to result in areal
flooding across the region. Flooding along area rivers is also
possible with this scenario.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

We continue the heavy rain event through Saturday, with flooding
potential continuing moderate across the region. The system
responsible for the increase rain potential across the area will
exit the region late Saturday. We will slight reductions in
moisture, instability, and dynamics as we move into early next
week. However we look to keep plenty of moisture to act as fuel
for continued daily rounds of showers and thunderstorms...
although their coverage should be decreasing. Due to expected
soggy conditions from this weekends heavy rain, the flood
potential, although less likely over any area, will continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to stay vigilant today through Saturday
for heavy rain and flooding. Please be quick to call the NWS
office with reports of heavy rain, rainfall totals, and observed
flooding.

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, El Paso

When
August 20, 12:00 AM MST to 1:30 AM MST
Where
El Paso County, 2.92 mi NW of Tobin
Reported by
Mesonet
Coordinates
31.911, -106.414

A Mesonet station in northeast El Paso recorded 2.49 inches of rain in less than 3 hours.

Flash Flood, El Paso

When
August 20, 12:45 AM MST to 2:30 AM MST
Where
El Paso County, 1.34 mi SW of (Elp)el Paso Intl Ar to 0.86 mi SSW of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
31.785, -106.395

Roads closed due to flooding with several water rescues required.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053275, 1053276.